Missouri, 2024

Tornado and Damaging Winds in Missouri, April 27 to 29, 2024

April 27 to 29, 2024 · NWS LSX · 3 events in 3 counties and zones

A line of thunderstorms entered central and northeast Missouri overnight on April 27th, causing isolated bouts of wind damage and a single tornado before de-intensifying within a few hours of arrival.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of thunderstorms entered central and northeast Missouri overnight on April 27th, causing isolated bouts of wind damage and a single tornado before de-intensifying within a few hours of arrival.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 6:25 PM CST, 3 hours 34 minutes earlier. Its key messages:

  • Thunderstorms late this evening and overnight have the potential to produce heavy rain and localized flooding across northeast MO and west-central Illinois, with a limited potential for damaging winds and an isolated tornado as well. A Flood Watch has been issued for parts of northeast Missouri and west- central Missouri from 7 PM tonight until 10 am tomorrow morning.
  • Thunderstorms are likely late tomorrow afternoon through late evening in many areas, with damaging winds, large hail, and an isolated tornado or two possible.
  • A few thunderstorms will be possible mainly along and south of I-44 Monday afternoon and evening.
Area forecast discussion, Apr 27, 6:25 PM CST, 3 hours 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
725 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Thunderstorms late this evening and overnight have the
  potential to produce heavy rain and localized flooding across
  northeast MO and west-central Illinois, with a limited potential
  for damaging winds and an isolated tornado as well. A Flood
  Watch has been issued for parts of northeast Missouri and west-
  central Missouri from 7 PM tonight until 10 am tomorrow morning.

- Thunderstorms are likely late tomorrow afternoon through late
  evening in many areas, with damaging winds, large hail, and an
  isolated tornado or two possible.

- A few thunderstorms will be possible mainly along and south of
  I-44 Monday afternoon and evening.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 318 PM CDT Sat Apr 27 2024

While conditions are quiet across the region as of this writing,
this will not last long as multiple rounds of thunderstorms remain
on the horizon over the next 48 to 60 hours. At 2 PM CDT, a surface
low was located across southwest Kansas and the OK/TX panhandles,
with a nearly stationary front extending northeastward into
Kansas, northern MO, and southern IA. South of this boundary lies
a broad warm sector characterized by surface dewpoints in the low
to mid 60s, and precipitable water values between 1 and 1.25
inches, the latter of which is near the 90th percentile for this
time of year. Meanwhile, a slow-moving shortwave and associated
jet streak was located across the central high plains, providing
ample upper forcing to overcome weak capping along both the
dryline and previously mentioned warm front extending into
northwest Missouri.

As the afternoon progresses, this convection is expected to expand
and gradually drift eastward and eventually into parts of
northeast/central Missouri and west central Illinois. While
scattered weak thunderstorms ahead of this activity may produce a
few heavy downpours and small hail this afternoon, the more
impactful thunderstorms are likely later in the evening and
overnight as more organized storms arrive from the west. Across
northeast Missouri and west-central Illinois, training thunderstorms
will be possible due to storm motions nearly parallel to the stalled
front. Meanwhile, anomalously high moisture content will promote
moderately efficient rainfall rates, which may fall in areas that
have already observed significant rainfall in the past couple of
days. Meanwhile, CAMs have indicated a potential for locally heavy
rainfall across a narrow swath in these areas, and confidence is
increasing in the potential for 1 to 3 inches of rain, and
potentially higher amounts possible as well. As such, we've issued a
Flood Watch for this evening through tomorrow morning across a few
counties in northeast Missouri and west-central Illinois, in
addition to many other counties added by neighboring offices to our
north and west.

Meanwhile, the strengthening low level jet will also cause low
level shear to increase through the evening and overnight ahead of
these storms, and while instability will wane considerably
overnight (SBCAPE falling to 500 J/kg or less), we can't rule out
a few damaging wind gusts or even a tornado or two late this
evening and overnight. This threat will steadily diminish after
roughly 3 am as storms wane in intensity. Remnant showers and
thunderstorms will continue to gradually spread eastward through a
majority of the area through the morning hours, and eventually
diminish as they move east of the Mississippi River.

Exactly when this occurs will play a big role in the potential for
local strong/severe thunderstorms tomorrow. Considering the
potential for widespread cloud cover and remnant showers,
instability will be at a premium tomorrow afternoon locally and
there remains some question as to how efficiently the warm sector
will be able to destabilize. What is most likely is that a
corridor of moderate instability will develop across western
Missouri, and forcing from the departing shortwave and mid level
jet streak will drive thunderstorm development here during the
afternoon. This activity will then drift eastward during the late
afternoon and evening as it matures, eventually reaching our
portions of central and northeast Missouri, but encountering a
steadily less favorable thermodynamic environment. However, should
we maintain sufficient instability, 40 to 50 kt of 0-6km shear
will be present, with gradually increasing low level shear late in
the afternoon and into the evening as the low level jet
increases. In other words, while confidence is high that much of
the region will see more showers and thunderstorms late in the
day/evening tomorrow, likely in the form of a broken linear
complex, the threat of severe storms remains conditional.

Thunderstorms will move east of the area late in the evening and
overnight tomorrow, and a cold front will lag this activity and
stall across the area sometime during the day Monday. The
implications of this will be discussed in the long term section
below.

BRC

&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 318 PM CDT Sat Apr 27 2024

By Monday morning, the bulk of the remnant shower and thunderstorm
activity from the previous night will likely have moved east of the
area. However, as previously mentioned a cold front will remain
draped across the region, with a modestly unstable warm sector
draped across southeast Missouri and west-central Illinois by mid
afternoon. Meanwhile, a belt of modest 500mb flow will remain in
place aloft (20-35kt), but the strongest winds and forcing aloft
will depart as the previously discussed shortwave and jet streak
move into the upper Midwest. While this will not be much to work
work, this may support at least some scattered convection along
and south of the cold front by mid to late afternoon Monday, with
a limited potential for some small hail or gusty downburst winds.

Beyond Monday, confidence in the day-to-day details diminishes as we
emerge into a regime of largely zonal flow aloft. Tuesday remains
the most likely day to remain dry during the work week, but the
passage of several shortwaves along the periphery of a broad upper
ridge across the central CONUS will maintain multiple chances for
rain over the latter half of the week. Meanwhile, temperatures are
likely to remain near or slightly above average overall, but the
potential for widespread cloud cover and waves of rainfall will
likely limit this potential. The NBM in particular is very warm with
regards to temperatures late in the week, and in spite of the
relatively narrow ensemble spreads, it remains to be seen whether or
not these very warm temperatures (upper 80s to low 90s) can be
realized.

BC

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 712 PM CDT Sat Apr 27 2024

Showers and thunderstorms over western and northern Missouri will
move into east and affect COU/JEF between 03-07Z and UIN between
03-08Z. The strongest storms will be capable of producing MVFR and
possible IFR ceilings and visibilities in heavy rainfall, hail,
and wind gusts over 35 knots. This line is expected to lose its
momentum as it moves east toward the St. Louis late tonight, so
only mentioned VCTS between 10-15Z. There will be some MVFR
ceilings late tonight into Sunday morning outside of the the
thunderstorms at UIN/COU/JEF. Additional showers and thunderstorms
are expected to move into the area late Sunday afternoon and
Sunday evening.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday morning for Knox MO-Lewis MO-Marion
     MO-Monroe MO-Shelby MO.

IL...Flood Watch through Sunday morning for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Apr 27, 2:37 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
337 PM CDT Sat Apr 27 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
337 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance severe thunderstorms this evening into tonight,
mainly over northeast Missouri and west-central Illinois.
Thunderstorms that become severe could produce damaging winds and
isolated tornadoes. Localized flooding will also be possible in these
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday through Friday. A few of
the thunderstorms on Sunday afternoon and Sunday night could be
severe, capable of producing large hail, damaging winds, and an
isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

19

The radar

The Pleasant Hill radar (KEAX), 133 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Moniteau

When
April 27, 9:59 PM CST to 10:00 PM CST
Where
Moniteau County, 2.39 mi ENE of Tipton to 2.35 mi W of Clarksburg
Rating
EF1
Path length
1.7 mi
Path width
30 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.669, -92.743

A tornado touched down along Alexander Road just east of intersection with Hays Road at 10:59 pm (northeast of Tipton, MO) snapping off several power poles. It tracked to the east snapping off several large trees, destroying an unoccupied mobile home, and causing minor roof damage to an outbuilding. Then the tornado veered, tracking to the northeast and causing damage to an open sided outbuilding after crossing over Cross Lane Road. The tornado soon lifted and dissipated just south of Old Twelve Highway. Overall, the tornado was rated EF1 with a path length of 1.70 miles and a max path width of 30 yards. No deaths or injuries were reported.

Thunderstorm Wind, Marion

When
April 27, 10:02 PM CST
Where
Marion County, 0.53 mi E of Palmyra
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.800, -91.520

There was a report of damage to a metal outbuilding in Palmyra.

Thunderstorm Wind, Montgomery

When
April 29, 12:05 AM CST
Where
Montgomery County, 0.87 mi SE of Wellsville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.070, -91.570

One medium sized tree was uprooted in Wellsville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172720, 1172728, 1172729.